Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 73, NWS Tallahassee, FL

September 11, 2024Clay County, Early County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Sep 11, 2024, 8:11 PM EDT for Clay County, Early County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2024, 8:11 PM EDT (00:11 UTC)
Expired
Sep 11, 2024, 11:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, GA, Early County, GA

The radar

The Ft Rucker radar (KEOX), 52 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 10:28 PM EDTRAIN 5.12 Wsw Blakely, GAStorm total rainfall so far.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WGUS52 KTAE 120011
FFWTAE
GAC061-099-120315-
/O.NEW.KTAE.FF.W.0073.240912T0011Z-240912T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
811 PM EDT Wed Sep 11 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southern Clay County in southwestern Georgia...
  Northwestern Early County in southwestern Georgia...

* Until 1115 PM EDT.

* At 811 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Gaines, Blakely, Bellville, Bluffton, Ferrell Crossroads, 
  Kolomoki Mounds Sp, Harrisons Mill, Colomokee, Zetto, Jones 
  Crossing, Suttons Corner, Pecan and Fort Gaines-Clay Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3157 8506 3162 8506 3164 8508 3164 8494
      3162 8494 3162 8482 3159 8483 3159 8482
      3157 8482 3157 8480 3155 8482 3152 8481
      3149 8482 3150 8480 3147 8481 3146 8479
      3135 8497 3140 8508 3147 8507 3154 8504

FLASH FLOOD...RADAR INDICATED

$$

JCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 7:14 PM EDT, 57 minutes earlier.

Area forecast discussion, Sep 11, 7:14 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
714 PM EDT Wed Sep 11 2024

...New AVIATION...

.NEAR TERM...
(Through Thursday)
Issued at 259 PM EDT Wed Sep 11 2024

Hurricane Francine continues on a northeast heading and is
currently located about 90 miles south of the Louisiana coast and
is anticipated to make landfall later this afternoon or early
evening. A stationary boundary is located in our southern coastal
waters, with northeasterly surface wins throughout the area as
high pressure lies to the north in the Appalachians. Scattered
showers continue through the northern half of the CWA with
additional showers in our Gulf waters. Looking further west and
southwest the first outer rain band is located well south of the
Alabama coastline.

As Francine makes landfall and moves inland, this will help push
the stationary boundary north as a warm front. Hi-res guidance
shows the outer bands reaching our Gulf waters and panhandle coast
later this evening. As the front moves further inland and surface
winds veer southeasterly, this will cause hodographs to elongate
and become curved, increasing the tornado threat from the
panhandle coast tonight moving further north Thursday. Where the
increased shear can juxtapose with surface instability is where
the highest chances for isolated tornadoes will be located, west
of a Tallahassee to Albany line. SPC continues the slight risk for
severe weather along the panhandle coast tonight and for the
Florida panhandle, western Big Bend, and southeast
Alabama/adjacent southwest Georgia counties Thursday.

Heavy rainfall potential with this system will be greatest in the
Florida panhandle into the western Florida Big Bend. In these
locations, rainfall totals of 3 to 5 inches could occur with
isolated amounts of 8 inches possible. A flood watch continues for
this area through Thursday. Elsewhere, rainfall amounts of 1 to 3
inches with isolated higher amounts are expected. WPC continues a
slight risk for heavy rainfall through much of the area tonight
into Thursday. This rainfall could cause flash flooding,
especially in the anticipated areas of heavier rainfall and in
more urbanized areas of north Florida.

Winds will become gusty overnight into Thursday throughout much
of the area. Higher gusts will be located the further west one is
located especially west of the Apalachicola and Flint rivers. 20
to 25 mph gusts will be common with up to 30 mph gusts in the
Florida panhandle in southeast Alabama. As these winds will be
below wind advisory criteria, we did not issue one but will let
the mid shift reevaluate latest model trends overnight.

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 259 PM EDT Wed Sep 11 2024

The severe weather threat, including the potential for tornadoes,
should diminish by early Thursday night with the loss of daytime
instability, increasing CIN, and greater low-level SRH moving to
north of the region. The air mass remains moist with PWAT around
2.0 inches and upper-level jet energy leading to the development
of addt'l showers and a rumble of thunder. Meanwhile, Francine
will continue to weaken as it moves northward through Mississippi.

On Friday, the region will be under the influence of a closed low
(remnants of Francine) to our northwest. PWAT initially around
2.0 inches gradually decreases from west to east with drier air
working in via the deep layer southwest flow aloft. The air mass
becomes fairly unstable during the day with SB CAPE over 1k J/kg
and Bulk Shear (0-6 km) approaching 30 knots. This will promote
some organization to storms, and CAMS indicate activity developing
in clusters/line segments across much of the region. The main
concerns are addt'l local heavy rainfall, but northeast storm
motions around 20 kts should help mitigate flooding concerns.
Increasing DCAPE promotes gusty winds with any storms, and
isolated severe storms with damaging wind gusts are possible. SPC
has a Marginal Risk (Level 1 of 5) across much of the region on
Friday.

Low temps in the low-mid 70s and high temps in the mid-upper 80s.

In terms of beach hazards, high surf should decrease Thursday
night, but life threatening rip currents will linger through at
least Friday.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 259 PM EDT Wed Sep 11 2024

Interesting pattern this weekend into early next week as a Rex
Block is in place across the eastern CONUS. We will be on the
dirty side of the Rex Block as a closed low (remnants of Francine)
meanders around the TN Valley. With cyclonic flow aloft and a
pesky stalled frontal boundary invof the region, there will be a
focus for precip, as PWATs remain generally above 1.5 inches.
There will be some exceptions with intrusions of drier air due to
subsidence in the wake of multiple shortwave disturbances
traversing the region. What this looks like in terms of sensible
weather is PoPs ranging from 20-40 % each day with a chance of
showers and thunderstorms. Through the period, temperatures will
favor slightly above average, moreso due to the contribution of
morning lows.

On Saturday, models indicate a decent combination of SB CAPE,
Bulk Shear (0-6 km), and DCAPE. Thunderstorms that develop could
again lead to isolated damaging wind gusts, possibly favoring
locations east of the Chattahoochee and Apalachicola Rivers.

&&

.AVIATION...
(00Z TAFS)
Issued at 712 PM EDT Wed Sep 11 2024

Outer rainbands from Hurricane Francine will be impacting our
terminals during the overnight hours and through the day Thursday.
Breezy conditions can be expected throughout the day with gusts
around 20-25 kts, with possibly higher gusts with any
thunderstorms. Flight conditions will be IFR for most of the day
along with lowered vsbys with the heavier rainfall.

&&

.MARINE...
Issued at 259 PM EDT Wed Sep 11 2024

A stationary front lurking just south of the waters will promote
easterly winds into tonight. Winds will gradually shift to a more
southerly direction by Thursday and Thursday night as the
stationary boundary begins to move northward as a warm front. A
Small Craft Advisory remains in effect west of Apalachicola
through Thursday afternoon, where seas will peak from 7 to 10
feet, and east of Apalachicola through Thursday morning.
Meanwhile, Hurricane Francine is anticipated to make landfall in
Louisiana within the warning area later this afternoon or this
evening. After landfall, the center is expected to cross
southeastern Louisiana tonight, then move north across Mississippi
on Thursday and Thursday night. Rain chances remain high through
Friday with the possibility of waterspouts, locally gusty winds,
and reduced visibility in the heavier rain. Looking ahead, more
tranquil boating conditions are on tap beginning Friday night.

&&

.FIRE WEATHER...
Issued at 259 PM EDT Wed Sep 11 2024

Scattered showers currently across much of the area will increase
in coverage tonight through Thursday night as rainbands from
Hurricane Francine make their way onshore and overspread the area.
Some heavy rain is possible, especially in the Florida panhandle,
where 3 to 5 inches could occur. Lesser amounts elsewhere are on
the order of 1 to 3 inches. A few thunderstorms tonight and
Thursday could become severe with isolated tornadoes as the main
threat.

&&

.HYDROLOGY...
Issued at 259 PM EDT Wed Sep 11 2024

The heavy rainfall potential continues through Friday, as
Francine moves through southeastern Louisiana and Mississippi, and
interacts with a stalled frontal boundary that will eventually
lift northward through the region as a warm front. Heaviest
rainfall is expected through Thursday in the Eastern FL Panhandle,
Western Big Bend, and Southeast AL, where forecast amounts range
from roughly 3-5 inches, highest closer to the Emerald and
Forgotten coasts. WPC maintains a SLGT risk (Level 2 of 4) ERO for
much of the region west of I-75 in GA, SE AL, Eastern FL
Panhandle, and Western Big Bend, where scattered flash flooding is
possible. In particular, the risk is greatest across the flood
watch area, which is in effect for portions of the Eastern FL
Panhandle; locally higher amounts would lead to flash flooding if
they occur over a short period of time. Meanwhile, the dry
antecedent conditions and forecast rainfall footprint should
preclude riverine flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  82  73  85 /  60  90  70  70
Panama City   74  85  74  87 /  90 100  80  60
Dothan        70  81  72  85 /  90  90  80  60
Albany        71  81  72  84 /  70  80  70  70
Valdosta      73  82  73  85 /  50  80  40  70
Cross City    74  85  74  87 /  40  80  40  80
Apalachicola  76  85  76  86 /  90  90  80  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday evening for FLZ007>010-012>015-108-
     112-114-115.

     High Rip Current Risk through late Thursday night for FLZ108-112-
     114-115.

     High Surf Advisory from 11 PM EDT /10 PM CDT/ this evening to 11
     PM EDT /10 PM CDT/ Thursday for FLZ108-112-114.

     Coastal Flood Advisory from 2 AM EDT /1 AM CDT/ to 2 PM EDT /1
     PM CDT/ Thursday for FLZ108-112-114.

GA...None.
AL...None.
GM...Small Craft Advisory until 8 AM EDT Thursday for GMZ730-755-765-
     775.

     Small Craft Advisory until 6 PM CDT Thursday for GMZ750-752-770-
     772.

&&

NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....LF
AVIATION...Montgomery
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:42 PM EDTAreal Flood AdvisoryTAECalhoun, Clay, Early, Quitman, Randolph, Terrell3 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.